Kansas, 2004

Hail in Kansas, June 11, 2004

June 11, 2004 · NWS TOP · 6 events in 3 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 11, 2:27 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 11, 2:27 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
327 PM CDT FRI JUN 11 2004

.DISCUSSION...
MAIN FORECAST CONCERN IS THUNDERSTORM CHANCES THIS WEEKEND.

CU FIELD AND 20Z SURFACE OBS SHOW THE DRYLINE POSITIONED FROM NEAR
KHUT TO KMHK UP TO JUST EAST OF KBIE. ATMOSPHERE IS CONDITIONALLY
UNSTABLE WITH NO LARGE SCALE MECHANISM TO PROVIDE THE LIFT TO GET
STORMS TO GO. MODIFIED 18Z SOUNDINGS FROM SGF AND OMA FOR CURRENT
OBS SUGGEST VERY LITTLE IF ANY CAP IS LEFT ACROSS THE WARM SECTOR.
CONVERGENCE ALONG THE DRYLINE DOES NOT APPEAR TO BE VERY STRONG
GIVEN SURFACE WINDS NEARLY PARALLEL TO IT. AN ISOLATED THUNDERSTORM
OR TWO COULD DEVELOP ALONG THE DRY LINE GIVEN ENOUGH CONVERGENCE TO
START THE CONVECTIVE PROCESS. HOWEVER SHEER PROFILES ARE RATHER
BLAND AND THE IS NO APPARENT SHORTWAVE UP STREAM TO SUSTAIN ANY
CONVECTION. IF STORMS DO FORM...THEY SHOULD BE THERMODYNAMICALLY
DRIVEN AND EXPECT ANY CONVECTION TO DIMINISH AFTER SUNSET. THE
THREAT FOR CONVECTION WILL DIMINISH ALSO WITH SUNSET AS THE BOUNDARY
LAYER COOLS. HAVE MAINTAINED A SLIGHT POP FOR THIS EVENING TO COVER
ANY ISOLATED STORM THAT MAY DEVELOP.

BETTER CHANCES FOR THUNDERSTORMS LOOKS TO BE SATURDAY AFTERNOON AND
OVERNIGHT INTO SUNDAY MORNING. BOTH DIRECTIONAL AND SPEED SHEER
PROFILES LOOK BETTER FOR ORGANIZED CONVECTION. ADDITIONALLY THERE IS
A SHORTWAVE TROUGH EXPECTED TO PROPAGATE ACROSS NEB DURING THE DAY.
THIS WILL ACT TO COOL MID LEVEL TEMPS AND WEAKEN THE CAP WHILE
STEEPENING LAPSE RATES. WITH DEWPOINTS EXPECTED TO BE IN THE LOWER
70S...THERE IS PLENTY OF FUEL FOR STORMS AND THINK MANY OF THE
STORMS COULD BECOME SEVERE. SEE THE LATEST SWODY2 FOR MORE DETAILS.
HAVE CONTINUED WITH LIKELY POPS OVERNIGHT SATURDAY. BOTH THE GFS AND
ETA INDICATE THAT CONVECTION WILL EVOLVE INTO AN MCS OVER NIGHT AND
PROPAGATE SOUTH ALONG THE KS/MO STATE LINE. WITH PWS AROUND 1.5
INCHES...HEAVY RAINS ARE ALSO POSSIBLE WITH THE MCS AND HAVE
FOLLOWED HPC/S QPF FORECAST WITH 1 TO 2 INCHES OF PRECIP POSSIBLE
ACROSS THE EASTERN HALF OF THE FORECAST AREA.

AIRMASS DOES NOT REALLY CLEAR OUT AND THE MOISTURE REMAINS IN PLACE
ACROSS THE AREA INTO MONDAY. HAVE CONTINUED WITH PRECIP CHANCES
SUNDAY INTO MONDAY WITH LITTLE RIPPLES IN THE NORTHWEST FLOW HELPING
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP ON ANY LEFT OVER OUTFLOW
BOUNDARIES. DID INCREASE POPS ON SUNDAY AND SUNDAY NIGHT AS BOTH THE
ETA AND GFS SHOW THE PRECIP REDEVELOPING. DO NOT THING IT WILL RAIN
THE WHOLE WEEKEND...BUT THINK THERE COULD BE SCATTERED AFTERNOON
THUNDERSTORMS SUNDAY AND CONTINUE INTO SUNDAY NIGHT.

FOR THE REST OF THE WEEK...CONFIDENCE IN THE MODELS DECREASES. THERE
ARE SUBTLE DIFFERENCES BETWEEN THE 00Z AND 12Z RUNS OF THE GFS.
HOWEVER THERE ARE LARGE IMPACTS ON THE FORECAST. THE MAIN QUESTION
IS WHERE A WEAK FRONT WILL STALL OUT. ALL THE MODELS...WITH
DIFFERENCES IN TIMING AND STRENGTH...SHOW SHORTWAVE ENERGY MOVING
ACROSS THE NORTHERN PLAINS AND INTO THE GREAT LAKES. THIS WOULD HELP
TO DRAG A COLD FRONT THROUGH THE PLAINS. THE 00Z RUN OF THE
GFS...AND TO SOME DEGREE THE ECMWF...SHOW A LITTLE MORE NORTHWEST
COMPONENT TO THE 500 MB PATTERN AND BRING THE WEAK FRONT THROUGH
MONDAY NIGHT AND STALL IT OUT ACROSS NORTHERN OK. THE LATEST GFS IS
MORE ZONAL WITH THE 500 MB PATTERN AND CONSEQUENTLY SLOWER WITH THE
BOUNDARY...BRINING IT INTO THE AREA TUESDAY NIGHT AND WEDNESDAY.

DO NOT HAVE MUCH CONFIDENCE IN PICKING WHICH SOLUTION WILL OCCUR.
THEREFORE HAVE REMAINED CONSISTENT WITH THE PREVIOUS FORECAST WHICH
IS SIMILAR TO HPC/S PREFERENCE. THIS WOULD BRING THE FRONT THOUGH
MONDAY NIGHT WITH WEAK SURFACE RIDGING FOR TUE AND WED. HOWEVER IF
LATER MODEL RUNS CONTINUE TO SHOW A SLOWER FRONTAL PROGRESSION...
POPS MAY BE NEEDED FOR MID WEEK AS WELL AS ADJUSTMENTS TO
TEMPERATURES AND WINDS. THE OTHER DIFFICULTY IN THE FORECAST IS THAT
A RELATIVELY MOIST AIRMASS IS EXPECTED TO BE ACROSS EASTERN AND
CENTRAL KS FOR THE BULK OF THE FORECAST. ANY WEAK DISTURBANCE OR
LEFT OVER BOUNDARY COULD BE ENOUGH TO SPARK ISOLATED CONVECTION
THROUGH THE WEEK. PREFER TO MAINTAIN THE DRY FORECAST FOR NOW
INSTEAD OF INSERTING SLIGHT CHANCES EVERYWHERE.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WOLTERS
Hazardous weather outlook, Jun 11, 4:24 PM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
524 PM CDT FRI JUN 11 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-120500-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
524 PM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORM DEVELOPMENT THIS EVENING ACROSS
NORTHEAST AND EAST CENTRAL KANSAS...WITH THE BEST CHANCE ALONG AND
SOUTHEAST OF A LINE FROM SENECA TO MANHATTAN TO HERINGTON. SOME OF
THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY WITH MORE NUMEROUS
STORMS EXPECTED SATURDAY AFTERNOON THROUGH SUNDAY NIGHT. SOME OF THE
STORMS COULD BE SEVERE SATURDAY AFTERNOON AND SATURDAY NIGHT.
LOCALLY HEAVY RAINS ARE ALSO POSSIBLE SATURDAY NIGHT.  LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT...BUT AN ISOLATED TORNADO
CANNOT BE RULED OUT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Topeka radar (KTWX), 20 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Wabaunsee

When
June 11, 7:57 PM CST
Where
Wabaunsee County, Maple Hill
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.083, -96.033

Hail, Shawnee

When
June 11, 8:13 PM CST
Where
Shawnee County, 2 mi NE of Rossville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.150, -95.917

Hail, Shawnee

When
June 11, 8:30 PM CST
Where
Shawnee County, Rossville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -95.950

Hail, Shawnee

When
June 11, 9:13 PM CST
Where
Shawnee County, 2 mi ENE of Elmont
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -95.667

Hail, Jefferson

When
June 11, 9:22 PM CST
Where
Jefferson County, Meriden
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -95.567

Hail, Jefferson

When
June 11, 9:29 PM CST
Where
Jefferson County, Meriden
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.183, -95.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403852, 5403855, 5403853, 5403856, 5403854, 5403857.